[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
JAMA Clinical Challenge
February 8, 2012

Rash in an Immunocompromised Patient

Author Affiliations

Author Affiliations: Department of Hematology and Oncology, Henry Ford Hospital, Detroit, Michigan.

JAMA. 2012;307(6):612-613. doi:10.1001/jama.2012.96

A 48-year-old man with low-risk acute promyelocytic leukemia (APL) undergoes induction chemotherapy with daily all-trans retinoic acid (tretinoin), cytarabine (days 1-7), and daunorubicin (days 1-3). His clinical course is complicated by low-grade fever and a rash on day 15. The rash starts as tender purple papules on the extensor surface of his upper extremities (Figure, A) and quickly disseminates to his ears (Figure, B) and shoulders. His vital signs remain stable without hypoxia. Blood culture results are negative, and imaging does not show pulmonary or pericardial effusions. Tretinoin is held on day 21 due to worsening of skin lesions. Subsequently, the rash appears on his lower extremities as well.

First Page Preview View Large
First page PDF preview
First page PDF preview
×